Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 238, NWS Bismarck, ND

August 1, 2011Pierce County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2011, 1:02 AM CDT for Pierce County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 1:02 AM CDT (06:02 UTC)
Expired
Aug 1, 2011, 1:30 AM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Pierce County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 10:26 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5391 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
5.9
Supercell composite
30.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

914 
WUUS53 KBIS 010602
SVRBIS
NDC069-010700-
/O.NEW.KBIS.SV.W.0238.110801T0602Z-110801T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
102 AM CDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 200 AM CDT

* AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES NORTH OF SELZ...OR 50 MILES WEST OF DEVILS LAKE...
  AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SILVA AROUND 140 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4803 9984 4801 9981 4799 9980 4785 9981
      4785 10019 4803 10021 4836 10015 4837 9983
TIME...MOT...LOC 0603Z 201DEG 17KT 4798 9993
WIND...HAIL 60MPH 1.50IN

$$

KINNEY
2 follow-up statements
781 
WWUS53 KBIS 010617
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
117 AM CDT MON AUG 1 2011

NDC069-010700-
/O.CON.KBIS.SV.W.0238.000000T0000Z-110801T0700Z/
PIERCE ND-
117 AM CDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
PIERCE COUNTY UNTIL 200 AM CDT...

AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES 
NORTHWEST OF SELZ MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SELZ.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA. 
TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH 
NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A 
BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 4816 9983 4803 9984 4801 9981 4799 9980
      4785 9981 4785 10019 4803 10021 4813 10019
TIME...MOT...LOC 0617Z 250DEG 19KT 4796 9999
WIND...HAIL 60MPH 1.00IN

$$

KINNEY
851 
WWUS53 KBIS 010630
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
130 AM CDT MON AUG 1 2011

NDC069-010640-
/O.CAN.KBIS.SV.W.0238.000000T0000Z-110801T0700Z/
PIERCE ND-
130 AM CDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIERCE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 AM CDT.

LAT...LON 4816 9983 4803 9984 4801 9981 4799 9980
      4785 9981 4785 10019 4803 10021 4813 10019
TIME...MOT...LOC 0630Z 250DEG 19KT 4798 9989

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:35 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 31, 11:35 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011

.UPDATE...

HAZARDS.

&&

.DISCUSSION...

WILL TRIM OFF THE SOUTHWEST FROM THE TORNADO WATCH. ALL OTHER
HEADLINES UNCHANGED.

&&

.AVIATION...

STRONG THUNDERSTORM COMPLEX CONTINUES TO PUSH NORTH AND EAST OVER
SOUTH CENTRAL ND. KBIS WAS IMPACTED WITH VERY STRONG WIND GUSTS.
KJMS MAY BE IMPACTED WITH STRONG WINDS BETWEEN 0530Z-07Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...NH
Hazardous weather outlook, Jul 31, 11:39 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1139 PM CDT SUN JUL 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020445-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
1139 PM CDT SUN JUL 31 2011 /1039 PM MDT SUN JUL 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THERE REMAINS A CHANCE OF THUNDERSTORMS OVER CENTRAL NORTH
DAKOTA TONIGHT. THUNDERSTORMS WILL LIKELY BE SEVERE WITH A THREAT
OF LARGE HAIL AND STRONG DAMAGING WIND. ACROSS THE SOUTHWEST...THE
MAIN THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST.
THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD
FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY
AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING
THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS
OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212.

NH

In the hours before

Local storm report, Jul 31, 11:26 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     6 N BISMARCK            46.90N 100.78W
07/31/2011                   BURLEIGH           ND   LAW ENFORCEMENT

            TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE.
            WINDS ESTIMATED AT 80 TO 85 MPH.

&&

NHEINERT
Local storm report, Jul 31, 11:30 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
07/31/2011  M68 MPH          BURLEIGH           ND   ASOS

&&

JTAEGER
Local storm report, Jul 31, 11:31 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     MANDAN                  46.83N 100.89W
07/31/2011                   MORTON             ND   PUBLIC

            AVERAGE 2 TO 4 INCH DIAMETER TREE LIMBS DOWN...LARGEST 10
            INCHES IN SIZE. GAZEBO CANOPY TORN OFF.

&&

JMETZ
Local storm report, Jul 31, 11:35 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            1 FOOT TO 1.5 FEET OF WATER ON AIRPORT ROAD.

&&

JMETZ
Local storm report, Jul 31, 11:37 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 PM CDT SUN JUL 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     FLASH FLOOD      BISMARCK                46.81N 100.78W
07/31/2011                   BURLEIGH           ND   AMATEUR RADIO

            BISMARCK EXPRESSWAY AT UNIVERSITY DRIVE IS FLOODED AND
            IMPASSABLE.

&&

JMETZ
Local storm report, Aug 1, 12:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1252 AM CDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     TSTM WND GST     11 SW TUTTLE            47.03N 100.16W
07/31/2011  E80 MPH          BURLEIGH           ND   MESONET

            ARB OBSERVER 11 MILES SOUTHWEST OF TUTTLE ESTIMATED 80
            MPH WINDS.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:33 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux57 min
Jul 31, 8:50 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger55 min
Jul 31, 9:25 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton65 min
Jul 31, 9:27 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger63 min
Jul 31, 10:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton, Oliver60 min
Jul 31, 10:13 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton47 min
Jul 31, 10:26 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Stark46 min
Jul 31, 10:35 PM CDTFlash Flood WarningBISBurleigh, Grant, Morton, Sioux5 hr
Jul 31, 10:49 PM CDTSevere Thunderstorm WarningBISMercer, Morton, Oliver56 min
Jul 31, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton, Oliver, Sheridan60 min
Jul 31, 11:26 PM CDTSevere Thunderstorm WarningBISBurleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more64 min
Jul 31, 11:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, McLean, Sheridan and 1 more54 min
Aug 1, 12:11 AM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells64 min
Aug 1, 12:53 AM CDTSevere Thunderstorm WarningBISFoster, Wells52 min
Aug 1, 1:07 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells53 min
Aug 1, 1:28 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh47 min
Aug 1, 2:11 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh64 min
Aug 1, 3:00 AM CDTHeat AdvisoryBISBurleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more16 hr
Aug 1, 4:14 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Sheridan, Stutsman, Wells13 hr
Aug 1, 1:54 PM CDTSevere Thunderstorm WarningBISAdams, Bowman49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.